More On The Dangers of PPIs (Prilosec, Nexium, Prevacid)

It continues to become very clear that these medicines are doing serious harm to people.  Every week there is a new article with more information about the dangers of these medicines.

The following is from a recent article in the U.S. News & World Report.

Taking PPIs has been linked to an increased risk of pneumonia and a higher risk of developing a digestive system infection called clostridium difficile that causes diarrhea and can be life-threatening. In addition, PPIs can affect absorption of vitamins and minerals and have been found to be associated with certain deficiencies, such as for vitamin B12, calcium, iron and magnesium, says Dr. Joel Heidelbaugh, a clinical professor of family medicine at the University of Michigan—Ann Arbor, who has done research on the overutilization of PPIs and risks associated with this class of drugs. He notes there’s now also concern PPIs could possibly affect kidney function and be linked to a higher risk of developing chronic kidney disease. “Of course, all of these associations were determined retrospectively,” he says. The drugs haven’t been studied prospectively to prove a cause-and-effect relationship between taking PPIs and the health issues studied. But experts say the risks are worth considering when deciding whether to start or continue on PPIs.

Most recently, a study published online in April in the Journal of the American Society of Nephrology found patients who take PPIs for heartburn, acid reflux or ulcers were more likely to experience a decline in kidney function, compared to those taking H2 blockers, and had an increased risk of developing chronic kidney disease and kidney failure. Researchers found the longer patients took PPIs, the greater an individual’s risk. Regarding possible vitamin deficiencies associated with PPIs, Heidelbaugh notes in recent years that attention has turned toward magnesium. Low levels of magnesium have been linked to issues ranging from osteoporosis to high blood pressure. In addition, research published last year in the online open-access journal PLOS One found that taking PPIs was associated with an increased risk of heart attack.

I’m so glad I made the decision to stop taking this awful drug.  It still worries me that there may be residual damage after more than 20 years of taking it daily.   I have to tell you that at this point I have zero confidence in getting to the truth of it inside the medical world.

Several years back I expressed to my doctor my desire to quit this medicine, and his response was “why?  it seems to work well for you and there have been no long term damaging side effects noted, I would recommend you continue with it”

I like my doctor, I’ve been a patient of his for almost 20 years, and I plan to discuss this with him at my next visit and share with him my concerns and the entire weaning process I’ve gone through.  I want it specifically noted in my chart for future reference.

If you are still taking any of the PPI medications please discuss it with your doctor and perhaps consider this weaning process as an option for you too.  If you have any questions, suggestions or comments please share them with us.  You never know who it might help, after all it was a friend that shared her experience with me that encouraged me to quit these drugs.

Have a great day!

Till Next Time,

Lori

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s